Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

198 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Had CABG surgery and stroke. On metoprolol for hypotension. Increased urination and drowsiness. Need suggestion

Answered by
Dr.
Dr. J Kingson John David

General & Family Physician

Practicing since :2012

Answered : 359 Questions

default
Posted on Tue, 19 Nov 2013 in Hypertension and Heart Disease
Question: My question is regarding my dad who is 76 yrs old . He had CABG surgery on XXXXXXX 21st and two days post op he suffered a stroke. His recovery was complicated and included 3 weeks intubation. Mediastinitis and an 8 week course of Vancomycin I/v. He spent a month in ICU. Was treated for hypotension initially post op and tachycardia. Was started on Metoprolol which he had never taken before. To give a bit of background hx had been a very active person but was diabetic and had been on oral meds for several yrs then insulin was started last yr. He had been taking Lipitor for cholesterol and lisinopril . Has a strong family hx of heart disease. Anyway he improved and after 3 months was transferred to a rehab facility. He had severe rt sided weakness and aphasia. Before transfer to his blood pressure was usually less than 100 systolic. He was being transferred to chair via a mechanical lift. I should mention that he went into atrial fib post op which was why the metoprolol was started. Since being at the rehab facility he's improved in a short time with regards to his ADL'. He's eating and drinking well. He's continent. He's one person pivot to the chair and has all muscles working in his rt leg. His rt arm no movement. Since he started physio he's experienced several episodes of severe hypotension. Ie 60/40. Shortly after this he was started on Gabapentin for pain in his rt arm. His shoulder is dislocated. His metoprolol was decreased from 125mg bid to 50mg bid and his Lisinopril from 10mg bid to 7.5mg bid. His gabapentin dose was increased to 300mg tid. His low hypotensive episodes occurred more frequently .almost daily and sometimes twice daily especially when up in chair or having therapy. One reading was 56/41! Our family noticed increased urination, drowsiness, decreased strength and balance when ambulating. Initially it seemed to help his pain but later seemed to be ineffective. The dr caring for him said given his heart disease there is no other drug except gabapentin for his pain. The hypotension she seems to attribute to the stroke and she's reluctant to reduce or certainly discontinue the meds. I'd appreciate any feedback. I apologize for the long note but I'm desperate for any advice.
doctor
Answered by Dr. J Kingson John David 5 hours later
Brief Answer:
Low blood pressure as sequeale of Post stroke

Detailed Answer:
Hello Friend ..
Thanks for your query to Health Care Magic ....

I read your concern and there is nothing to be worried about your dads frequent hypotension ... I would help you with some informations and advice to improve your dad's quality of life ..

Hypotension can occur as a result of your dads previous history of heart disease but hypotension is treatable and needs continuous monitoring . If hypotension persist then I would suggest to stop medications (Metoprolol,Lisinopril) as taking drug can still make hypotension severe . ( Consult Cardiologist before stopping / starting on medications ) .

Friend ,
1) Frequent Urination leads to decreased fluids and electrolytes
2) Not taking foods leads to tiredness and loss of weight and there will be depletion of energy leads to Anemia

1&2 causes hypotension and load to heart ..
But it is understood that your dad doesn't like to take food or drinks therefore its mandatory to restore body fluid volume by IV fluids containing nutrients and supplements and continues support .
avoid medications that induces sleep .
if your dad likes to intake fluids then i would recommend caffine and energy drinks to restore health .
Shoulder pain can also be due to fractures and depletion of water from body .

I suggest you to talk to doctor who is specialist in Cardiac care , and dont be worried as he will get well sooner to normal healthy life.

Hope this information is helpful .
I wish him a speedy recovery . You can ask me furthur in case you have more queries . Take Care ..
Regards
Dr.J.Kingson John David
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. J Kingson John David 2 hours later
The information you've given isn't really helpful. I'm a nurse myself so I know things that can cause hypotension. He IS eating and drinking well. My concern is that the Gabapentin is contributing to the hypotension and I wonder if there is an alternative given his heart condition.
doctor
Answered by Dr. J Kingson John David 34 minutes later
Brief Answer:
Pregabalin is alternative
Detailed Answer:
Hi ...

I would like to say that All opioids / NSAIDs are known to cause less common symptoms like Hypotension, dizziness. It is advisable to stop taking pain medications in heart disease condition unless prescribed by Doctor.
Alternative to Gabapentin, Pregablin helps in relieving pain with similar little adverse reactions.

Thanks.


Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. J Kingson John David 2 hours later
Thank you. I will check with his dr re this alternative
doctor
Answered by Dr. J Kingson John David 1 hour later
Brief Answer:
Thanks for using XXXXXXX

Detailed Answer:
Thanks for using Health Care Magic ..
Take Care.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,  
Drug/Medication ,   ,   ,   ,   ,  

Recent questions on  Shoulder pain

doctor1 MD

I m using a Lidoderm patch for (light) shoulder pain. I had a rotator cuff tear surgery in Oct. 2013. At times I get pain in the shoulder (while exercising and/or playing tennis). Is Lidoderm the same as ibuprofen except it is in a patch form? Thanks for replying.

doctor1 MD

Hi Doc I woke up with a nagging pain on my shoulder ball that has run now to my arm and it s due to my sleeping posture and the cooler blowing on me directly :( I have taken zerodol. Got a flight to catch now at 5am Hope I won t snooze off and Will this give me relief ?

doctor1 MD

hi, i went to the ER on saturday due to heart palpitations that started about 2 weeks ago.. and then about a week ago my arms would fall asleep while i was sleeping, waking me up, then on wednesday i woke up with shoulder pain near my collar bone... it still hasnt went away and now i woke up today and the pain has traveled down my arm between my arm pit and elbow on the bottom side of my arm. When i was at the ER they did 2 ecg's, which were normal, blood test, and a chest xray. The doctor had thought it was a blood clot in my lung possibly, but after the blood test came back he said it wasnt. Pretty much i didnt get any answers and im worried. As far as the heart palpitations go, he didnt know what was causing them so he just told me to stop drinking caffeine. Could you please give me any insight as to what you might think it could be. I also quit smoking on wednesday when i woke up with the sholder pain. And im extremely stressed, because when i was at the ER the doctor told me i "could die" (when told i might have a blood clot in the lung) ..i have anxiety as it is.. and hearing that completely stressed me out.. my hear rate was 122 at the hospital because i was so scared, and since then, i havent been able to sleep well, i keep waking up in the middle of the night. I am a 22 year old female.

doctor1 MD

hello... my name is Neha agarwal.. age 26 female.. by occupation a doctor mbbs.. i m having headaches on one side of head all through d day n throughout dis year.. dis headache s dull in nature , as well as i have pain in my shoulder n whole upper n lower arm n neck with dis headache always which never drops to zero but only fluctuates in intensity.. periodically i also have throbbing pain on 1 side of head which s been diagnosed by doctors as migraine, problem is dat dis migraine pain gets releived by medications in a day or two bt d dull aching pain always remains with me n dis s hindering my education as well as my personal life.. pls help me out doctors..

doctor1 MD

Hello Doc, Request your advice here please Medical history 1. Bronchitis asthma 2. Thalassemia Minor 3. Severe Iron deficiency anemia 4. Shoulder pain , muscle pain in shoulder has supraspinatus tear Recently diagnosed Blood pressure and has been...

doctor1 MD

Hi I suffer from health anxiety and it's ruining my life. Ive recently had heart test echo, Monitor for 3 days and treadmill test. If I had a blocked artery in my neck near my collar bone would it have shown up on my tests

doctor1 MD

I have a dull pain in my left abodmen and mid and upper back, sometimes its a spasm. My left shoulder also sometimes hurts or burns. Now i feel the pain radiating to my right side of my abodmen and lower back. I had a baby in XXXXXXX what could...